Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 491, NWS Tulsa, OK

August 9, 2008Creek County, Okfuskee County, Okmulgee County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Aug 9, 2008, 5:29 PM CDT for Creek County, Okfuskee County, Okmulgee County, Oklahoma. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2008, 5:29 PM CDT (22:29 UTC)
Expired
Aug 9, 2008, 6:13 PM CDT
In force
44 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

Counties Creek County, OK, Okfuskee County, OK, Okmulgee County, OK

The radar

The Tulsa radar (KINX), 67 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.5 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2008-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 999 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2008-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
999 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
999 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 092229
SVRTSA
OKC037-107-111-092330-
/O.NEW.KTSA.SV.W.0491.080809T2229Z-080809T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
529 PM CDT SAT AUG 9 2008

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN OKFUSKEE COUNTY IN EAST CENTRAL OKLAHOMA
  SOUTHERN CREEK COUNTY IN NORTHEAST OKLAHOMA
  NORTHERN OKMULGEE COUNTY IN NORTHEAST OKLAHOMA

* UNTIL 630 PM CDT

* AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND
  DAMAGING WINDS TO 70 MPH. THIS STORM WAS LOCATED NEAR OKFUSKEE...
  MOVING EAST AT 22 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BEGGS...
  OKMULGEE AND PRESTON.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3585 9591 3565 9581 3555 9630 3572 9637
TIME...MOT...LOC 2229Z 251DEG 19KT 3567 9622

$$
3 follow-up statements
000 
WWUS54 KTSA 092243
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
543 PM CDT SAT AUG 9 2008

OKC037-107-111-092330-
/O.CON.KTSA.SV.W.0491.000000T0000Z-080809T2330Z/
OKMULGEE OK-CREEK OK-OKFUSKEE OK-
543 PM CDT SAT AUG 9 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHERN OKFUSKEE...SOUTHERN CREEK AND CENTRAL OKMULGEE
COUNTIES...

AT 538 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL
AND DAMAGING WINDS TO 70 MPH. THIS STORM WAS LOCATED NEAR OKFUSKEE...
MOVING EAST AT 17 MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...PRESTON AND
OKMULGEE.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. TAKE COVER
ON THE LOWEST FLOOR IN AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS.

LAT...LON 3576 9595 3564 9585 3555 9630 3568 9635
TIME...MOT...LOC 2243Z 281DEG 15KT 3562 9619

$$
000 
WWUS54 KTSA 092300
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
600 PM CDT SAT AUG 9 2008

OKC037-107-111-092330-
/O.CON.KTSA.SV.W.0491.000000T0000Z-080809T2330Z/
OKMULGEE OK-CREEK OK-OKFUSKEE OK-
600 PM CDT SAT AUG 9 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHERN OKFUSKEE...SOUTHERN CREEK AND WESTERN OKMULGEE
COUNTIES...

AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL
AND DAMAGING WINDS TO 70 MPH. THIS STORM WAS LOCATED NEAR OKFUSKEE...
MOVING EAST AT 6 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3571 9609 3561 9603 3555 9630 3566 9632
TIME...MOT...LOC 2300Z 269DEG 5KT 3559 9617

$$
000 
WWUS54 KTSA 092313
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
613 PM CDT SAT AUG 9 2008

OKC037-107-111-092323-
/O.CAN.KTSA.SV.W.0491.000000T0000Z-080809T2330Z/
OKMULGEE OK-CREEK OK-OKFUSKEE OK-
613 PM CDT SAT AUG 9 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN OKFUSKEE...SOUTHERN
CREEK AND WESTERN OKMULGEE COUNTIES IS CANCELLED...

THE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA...THEREFORE THE
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

GUSTY WINDS WILL STILL BE POSSIBLE ALONG THE WESTERN EDGE OF THIS 
STORM.

LAT...LON 3571 9609 3561 9603 3555 9630 3566 9632
TIME...MOT...LOC 2313Z 269DEG 5KT 3559 9615

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:05 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 9, 3:05 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
305 PM CDT SAT AUG 9 2008

.DISCUSSION...
HEAVY RAIN EVENT TO UNFOLD ACROSS PORTIONS OF
NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS TONIGHT
AND INTO SUNDAY MORNING. IN FACT...A FLASH FLOOD
WATCH WILL BE ISSUED FOR PORTIONS OF NORTHEAST
OKLAHOMA AND NORTHWEST ARKANSAS THROUGH NOON SUNDAY
AS SOME AREAS HAVE ALREADY SEEN NEARLY AN INCH OF RAIN
TODAY. A FRONTAL BOUNDARY THAT EXTENDS FROM AN AREA OF
LOW PRESSURE ACROSS SOUTHWEST KANSAS TO NEAR A KGAG-KOKC-KMLC
WILL DRIFT TO THE NORTH TONIGHT AS THE AREA OF LOW PRESSURE
MOVES OFF TO THE EAST. A 50 KNOT LOW LEVEL JET WILL
DEVELOP OVERNIGHT ACROSS NORTHEAST OKLAHOMA AND PRODUCE
WIDESPREAD SHOWERS AND THUNDERSTORMS NORTH OF THE
FRONTAL BOUNDARY. 1 TO 3 INCHES OF RAIN WILL BE COMMON
ACROSS EXTREME NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS
WITH LOCALLY HIGHER AMOUNTS POSSIBLE. THIS COULD LEAD TO
FLASH FLOODING OF LOW LYING AREAS. THIS ACTIVITY WILL
TAPER OFF SUNDAY MORNING AS THE INSENTROPIC LIFT WEAKENS.

HOWEVER...THE CHANCES OF SHOWERS AND THUNDERSTORMS WILL
REMAIN IN THE FORECAST THROUGH MONDAY NIGHT ESPECIALLY
ACROSS SOUTHERN SECTIONS OF THE FORECAST AREA AS THE FRONTAL
BOUNDARY LINGERS IN THE VICINITY.

AFTER A COUPLE OF DRY DAYS...THE CHANCES OF SHOWERS AND
THUNDERSTORM RETURN TO THE FORECAST THURSDAY NIGHT
INTO SATURDAY AS A MID-LEVEL LOW DROPS OUT OF CANADA
AND INTO THE CENTRAL U.S..

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   74  87  67  86 /  80  40  20  10
FSM   73  87  69  82 /  80  70  40  20
MLC   76  91  70  86 /  40  30  30  20
BVO   71  84  63  84 / 100  40  20  10
FYV   69  81  64  81 / 100  70  30  20
BYV   66  75  62  80 / 100  80  30  20
MKO   71  86  67  82 /  70  50  20  10
MIO   68  82  64  84 / 100  60  20  10
F10   75  90  67  84 /  40  30  20  10
HHW   76  92  74  88 /  40  30  40  30

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH FROM 7 PM SATURDAY TO NOON SUNDAY FOR OKZ056-
     OKZ057-OKZ058-OKZ062-OKZ063-OKZ068-OKZ069.

AR...FLASH FLOOD WATCH FROM 7 PM SATURDAY TO NOON SUNDAY FOR ARZ001-
     ARZ002-ARZ010-ARZ011.

&&

SHORT TERM...07
LONG TERM....10
Hazardous weather outlook, Aug 9, 4:56 PM CDT, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
456 PM CDT SAT AUG 9 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-101000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
500 PM CDT SAT AUG 9 2008

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...PRIMARILY NEAR A LINE FROM PAWNEE TO POTEAU.
	ONSET...ONGOING...AND DIMINISHING AFTER SUNSET.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AFTER 9 PM.

	AREA AT GREATEST RISK...FAR NORTHEAST OKLAHOMA AND
        FAR NORTHWEST ARKANSAS.

HEAVY RAIN.
	RISK...SIGNIFICANT.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG A BOUNDARY THAT
DEVELOPED IN THE WAKE OF THE EARLY DAY THUNDERSTORM COMPLEX.
THIS BOUNDARY CURRENTLY RUNS ALONG A LINE FROM PAWNEE OKLAHOMA
TO GREENWOOD ARKANSAS.  INSTABILITY HAS INCREASED ALONG THIS
BOUNDARY SUPPORTIVE OF ISOLATED SEVERE WEATHER WITH DOWNBURST
WINDS THE MOST LIKELY SEVERE WEATHER IMPACT.  THE RISK OF
SEVERE WEATHER IS EXPECTED TO GRADUALLY DIMINISH AFTER SUNSET.

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER TONIGHT
FURTHER NORTH ACROSS CENTRAL KANSAS...AND TRACK SOUTHEASTWARD
IMPACTING FAR NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
CONDITIONS FAVOR HEAVY RAINFALL POTENTIAL WITH THIS ACTIVITY
WHICH WILL SUPPORT A RISK FOR FLASH FLOODING.  A FLASH FLOOD
WATCH HAS BEEN POSTED FOR PORTIONS OF FAR NORTHEAST OKLAHOMA
AND FAR NORTHWEST ARKANSAS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
REGIONAL SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER LOCAL
ACTIVATION MAY BE REQUIRED THROUGH THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...NO HAZARDS.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
DISTURBANCES ALOFT WILL OCCASIONALLY PASS KEEPING THUNDERSTORMS
IN THE FORECAST MUCH OF THE UPCOMING WEEK.  SEVERE WEATHER MAY
BE POSSIBLE SUNDAY AS INSTABILITY RETURNS IN THE WAKE OF SATURDAY
NIGHTS THUNDERSTORM COMPLEX. THE NEXT BEST CHANCE OF ORGANIZED
CONVECTION WILL BE THURSDAY NIGHT AND FRIDAY WITH A COLD FRONT.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Aug 9, 4:58 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
458 PM CDT SAT AUG 9 2008

OKZ071-092230-
MCINTOSH OK-
458 PM CDT SAT AUG 9 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 530 PM CDT
FOR THE FOLLOWING COUNTY...

IN SOUTHEAST OKLAHOMA
     NORTHERN MCINTOSH

AT 458 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
NORTHEAST OF PIERCE...MOVING EAST AT 11 MPH. SOME LOCATIONS THAT WILL
BE AFFECTED BY THIS STORM INCLUDE...CHECOTAH...ONAPA...PIERCE...
HITCHITA...RENTIESVILLE AND COUNCIL HILL.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.

LAT...LON 3556 9575 3556 9562 3556 9561 3552 9537
      3531 9549 3531 9550 3530 9551 3543 9584
TIME...MOT...LOC 2158Z 292DEG 10KT 3546 9561
Special weather statement, Aug 9, 5:26 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
526 PM CDT SAT AUG 9 2008

OKZ064>066-092300-
CREEK OK-OKFUSKEE OK-OKMULGEE OK-
526 PM CDT SAT AUG 9 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 600 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHWESTERN OKMULGEE AND SOUTHEASTERN CREEK

IN EAST CENTRAL OKLAHOMA
     NORTHERN OKFUSKEE

AT 526 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
NORTHWEST OF OKFUSKEE...MOVING EAST AT 17 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...OKFUSKEE...PRESTON...BEGGS
AND SLICK.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3587 9608 3563 9595 3555 9630 3572 9640
TIME...MOT...LOC 2226Z 248DEG 15KT 3566 9626

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 3:40 PM CDTFlash Flood WatchTSAAdair, Cherokee, Craig, Delaware, Haskell, Mayes and 7 more20 hr
Aug 9, 4:58 PM CDTSpecial Weather StatementTSAMcIntosh32 min
Aug 9, 5:04 PM CDTSevere Thunderstorm WarningTSAMcIntosh56 min
Aug 9, 5:26 PM CDTSpecial Weather StatementTSAOkmulgee34 min
Aug 9, 5:37 PM CDTSevere Thunderstorm WarningTSAHaskell, McIntosh, Muskogee, Pittsburg53 min
Aug 9, 5:53 PM CDTSpecial Weather StatementTSAHaskell37 min
Aug 9, 5:59 PM CDTAreal Flood AdvisoryTSAHaskell, Latimer, LeFlore, McIntosh, Muskogee, Pittsburg2 hr
Aug 9, 6:07 PM CDTFlash Flood WarningTSAHaskell4 hr
Aug 9, 6:14 PM CDTSpecial Weather StatementTSAOkmulgee31 min
Aug 9, 6:15 PM CDTSpecial Weather StatementTSAOkfuskee30 min
Aug 9, 6:19 PM CDTSevere Thunderstorm WarningTSAMcIntosh, Okfuskee, Okmulgee41 min
Aug 9, 6:35 PM CDTSpecial Weather StatementTSALeFlore40 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.